Missouri, 2020Damaging Wind in Missouri, June 22, 2020
June 22, 2020 · NWS SGF · 1 event in 1 county or zone
Scattered showers and thunderstorms developed during the afternoon and overnight as a moist and unstable airmass interacted with weak upper level disturbance. Isolated rainfall accumulations over an inch occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the afternoon and overnight as a moist and unstable airmass interacted with weak upper level disturbance. Isolated rainfall accumulations over an inch occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 22, 1:55 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 22, 1:55 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
255 PM CDT Mon Jun 22 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 158 PM CDT Mon Jun 22 2020
Main concerns are storm chances/impacts into the early evening
hours. Otherwise the weather looks to turn unseasonably cool for
Tuesday/Tuesday night.
Two areas of concern. 1) Eastern cwfa where generally weak
convection kicked off ahead of shortwave moving through the MO
Ozarks. Cloud cover has limited overall instability, but lift
ahead of the shortwave has allowed storms to persist. They are
running out of real estate for our area but will maintain a watch
on this area for some locally heavy rain and very modest severe
potential.
2) A sfc boundary/pre frontal trough over the western cwfa will
continue to advance slowly east. Some high res models have been
indicating that some convection may develop where sfc convergence
and instability can overcome weak subsidence/sinking air behind
the shortwave and a drier atmosphere. Satellite imagery show some
struggling cu towers right now. Onset for development would be
over the next couple hours roughly along the Hwy 13 corridor, so
will continue to monitor. Instability/vertical shear combo would
support some stronger storms here if they can develop, but the
temporal window for development looks to be small (through 7-8
pm).
A weak sfc high center will shift southeast into southern MO and
northern AR by late Tue night with unseasonably cool temperatures.
Some/many areas may see lows in the 50s.
.LONG TERM...(Wednesday through Monday)
Issued at 158 PM CDT Mon Jun 22 2020
Wednesday: Overall quiet. Some limited moisture return may result
in some very isolated showers by evening over the western cwfa,
but not expecting much in the way of impacts.
Thursday: Quiet/warmer wx and more humid with south winds. Can't
rule out spotty convection, but a shortwave ridge migrating
through should limit chances.
Friday-Saturday: Global guidance has been consistent in moving a
shortwave from the Pacific Northwest Wed to the IA Cornbelt and
central Plains by midday Fri.. Showers/storms chances look to
increase as convection develops along a sfc cold front to our
northwest. I don't think we will see a true frontal passage but
storms moving off the front will have a chance to move into our
area.
Sunday-Monday: Low confidence, but after the shortwave moves by,
the overall pattern becomes more high amplitude as a deep trough
moves into the western CONUS. Some evidence that a weak cutoff low
may get caught underneath a larger scale ridge in our region, so
periodic summertime thunder chances look possible. Very warm
seasonable late June weather is expected with low (but non-zero)
chances for storms at times.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Jun 22 2020
KSGF/KJLN/KBBG tafs: Scattered showers/storms are expected to
briefly develop early in the period. Best chances appear to be
near KSGF. A front now over western MO will shift east veering
light winds to the west and northwest. After the frontal passage
(after 00z) expect VFR conditions. We may have to watch for some
localized ground/valley fog toward 12z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jun 22, 12:57 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
157 PM CDT Mon Jun 22 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
157 PM CDT Mon Jun 22 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Limited lightning risk.
DISCUSSION...
There is a marginal/limited risk for severe thunderstorms today
into the early evening through 8 pm. The main storm risks will be
damaging wind gusts, hail to the size of quarters. Small pockets
of locally heavy rain are possible where storms are slow moving,
but widespread flooding is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms at times Thursday through
Sunday. The best chances are expected to be Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
With limited chances for severe storms, a general widespread
spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
DSA
In the hours before
Special weather statement, Jun 22, 4:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
508 PM CDT Mon Jun 22 2020
MOZ077-088-222300-
Barton MO-Jasper MO-
508 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTON AND
NORTHEASTERN JASPER COUNTIES UNTIL 600 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lamar, moving southeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lamar... Jasper...
Golden City... Lamar Heights...
Kenoma... Dudenville...
Boston...
This includes Interstate 49 between mile markers 54 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3753 9437 3755 9428 3745 9408 3731 9409
3722 9427
TIME...MOT...LOC 2208Z 325DEG 14KT 3750 9430
BurchfieldThunderstorm Wind, Barton
- When
- June 22, 4:20 PM CST
- Where
- Barton County, 2.65 mi SE of Lamar to 2.77 mi SE of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 37.470, -94.250
Two power poles were reported broken by high winds by Barton County Electric COOP.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 22, 2020$223,000 · 1 in hail · 21 events
- Tornado and Flood in Texas, June 22, 2020$44,000 · EF0 · 41 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$70,000 · 2 in hail · 20 events
- Damaging Winds in Pennsylvania, June 22, 2020$135,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 22, 2020$91,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 22, 2020$70,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Texas, June 22 to 23, 2020$67,000 · 1.25 in hail · 13 events
- Damaging Winds in Virginia, June 22, 2020$32,000 · 50 kt wind · 12 events
- Damaging Winds in Pennsylvania, June 22, 2020$20,000 · 52 kt wind · 7 events
- Damaging Winds in North Carolina, June 22, 2020$20,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 22, 202057 kt wind · 18 events
- Damaging Winds in West Virginia, June 22, 2020$19,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903219.